Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 38, NWS Jackson, KY

August 4, 2016Bell County, Harlan County, Leslie County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 4, 2016, 7:31 PM EDT for Bell County, Harlan County, Leslie County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2016, 7:31 PM EDT (23:31 UTC)
Expired
Aug 4, 2016, 11:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Harlan County, KY, Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:00 PM EDTFLASH FLOOD1 Ssw Beverly, KYPORTIONS OF MUD LICK BRANCH ROAD WASHED AWAY.
Aug 4, 8:00 PM EDTFLASH FLOODWnw Beverly, KYOVER A FOOT OF WATER ACROSS HWY 2011. SPOTTER MENTIONED PORTIONS OF AN UPSTREAM BRIDGE HAD WASHED DOWN THE RIVER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WGUS53 KJKL 042331
FFWJKL
KYC013-095-131-050300-
/O.NEW.KJKL.FF.W.0038.160804T2331Z-160805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
731 PM EDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN HARLAN COUNTY IN SOUTHEASTERN KENTUCKY...
  SOUTHWESTERN LESLIE COUNTY IN SOUTHEASTERN KENTUCKY...
  NORTHEASTERN BELL COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 1100 PM EDT

* AT 728 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY  HEAVY RAIN ACROSS THE WARNED AREA. OVER TWO INCHES OF
  RAINFALL HAS FALLEN IN LESS THAN AN HOUR. UP TO AN ADDITIONAL INCH
  OF RAINFALL IS EXPECTED TO FALL BETWEEN 7:30 AND 8:30 PM. EXCESSIVE
  RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS...
  AND ROADSIDE CULVERTS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TACKY TOWN...SAYLOR...STONY FORK JUNCTION...SPRUCE PINE...
  SANDY FORK AND BEVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3695 8355 3694 8351 3695 8351 3694 8343
      3689 8337 3682 8354

$$

GEOGERIAN
2 follow-up statements
479 
WGUS73 KJKL 050026
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
826 PM EDT THU AUG 4 2016

KYC013-095-131-050300-
/O.CON.KJKL.FF.W.0038.000000T0000Z-160805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARLAN KY-LESLIE KY-BELL KY-
826 PM EDT THU AUG 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WESTERN HARLAN...SOUTHWESTERN LESLIE AND NORTHEASTERN BELL
COUNTIES...

AT 824 PM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAD
MOVED OUT OF THE AREA...HOWEVER EXCESSIVE RUNOFF FROM PREVIOUS HEAVY
RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS...AND ROADSIDE CULVERTS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TACKY TOWN...SAYLOR...STONY FORK JUNCTION...SPRUCE PINE...
SANDY FORK AND BEVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3695 8355 3694 8351 3695 8351 3694 8343
      3689 8337 3682 8354

$$

GEOGERIAN
645 
WGUS73 KJKL 050305
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1105 PM EDT THU AUG 4 2016

KYC013-095-131-050314-
/O.EXP.KJKL.FF.W.0038.000000T0000Z-160805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARLAN KY-LESLIE KY-BELL KY-
1105 PM EDT THU AUG 4 2016

...THE FLASH FLOOD WARNING FOR WESTERN HARLAN...SOUTHWESTERN LESLIE
AND NORTHEASTERN BELL COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. 

LAT...LON 3695 8355 3694 8351 3695 8351 3694 8343
      3689 8337 3682 8354

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:55 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 3:55 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
355 PM EDT THU AUG 4 2016

.SHORT TERM...(This evening through Friday night)
Issued at 355 PM EDT THU AUG 4 2016

A mid level shortwave is moving through the Lower OH Valley region
this afternoon between ridging centered off the Carolina Coast and
another ridge from the Southern Plains into the mid MS Valley
region. Further northwest, a closed low is moving across western
Ontario with associated shortwave trough south into the Upper MS
Valley and northern Plains areas. At the surface, an area of high
pressure was centered to the east and northeast of the area with
a surface reflection of the shortwave trough extended from
southern IL and trailed south into middle TN. Upstream of the
area, an area of low pressure was moving across Ontario with a
cold front trailing south into the Plains.

Shower and thunderstorm coverage is greatest at present near the
center of the slow moving shortwave and over the Cumberland Valley
with coverage more isolated further east. Moisture is also deepest
across this area with analysis of 1.8 inches or greater in these
areas. These storms into this evening and possibly the overnight
will be slow moving in general. Where outflows interact or some
training of activity occurs, locally heavy rain will be a concern.
The shortwave will only slowly make its way toward the
Appalachians and should not depart east of the area until Friday
afternoon. Thus even overnight tonight, isolated to scattered
showers and some thunderstorms cannot be ruled out. Outside of
these showers and any thunderstorms some breaks in the clouds
will occur and with a moist airmass in place in the lower levels
patchy fog will develop and might become dense in a few spots.
This would particularly be the case near where heavier rain has
fallen or will fall.

The initial shortwave departing should combine with daytime
heating for an increase in coverage of convection through the day
on Friday, especially across the eastern two thirds of the area.
This activity should wane with shortwave departing and loss of
daytime heating on Friday evening. However, as the next shortwave
and associated cold front approaches, chances will increase from
the northwest late in the period.

Temperatures will remain seasonably mild, with mid to upper 80s
and some locations possibly touching 90 for highs on Friday. Lows
tonight and Friday night should again be a couple of degrees
either side of 70.

.LONG TERM...(Saturday through Thursday)
Issued at 301 PM EDT THU AUG 4 2016

Confidence is high on a cold front swinging south across eastern
kentucky on Saturday with better shower and storm coverage across
most of the area.  For this reason, have trended pops upward and
generally on the high side of guidance.  PW's up near 2 inches will
lead to some locally heavy rainfall, but modest storm movement out
of the northwest at 15 to 20 mph should keep flooding threat at bay.
Should be our last good chance of rain for several days as surface
high builds in from the north. GFS tries to bring moisture back into
the area as early as Monday with some precipitation again possible.
ECWMF is dry through Tuesday.  Given the boundary may wash out just
to our south, it wouldn't take much to bring moisture back to the
north.  Thus, will leave a small mention of showers/storms on Monday
afternoon and Tuesday, but both days could easily end up dry.  By
Wednesday, enough moisture should return to support better chances
for afternoon/evening showers/storms.  That will continue through
the end of the week, as we maintain the summer pattern with upper
level ridging across the eastern CONUS. Highs will generally remain
at or a few degrees above guidance in the mid to upper 80s through
the period. Lows will start off a bit cooler early next week with a
few upper 50s possible Monday morning, with warmer lows expected as
we head through the week and humidity returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 158 PM EDT THU AUG 4 2016

Shower and thunderstorm activity should increase through the
afternoon in advance of slowly approaching shortwave. This system
will only slowly move across the area and shower and thunderstorm
chances should linger through the period. Any direct hit from
showers and thunderstorms at a TAF site would result in a period
of MVFR to IFR conditions. Probabilities for convection on site
appears greatest at SME so a period of prevailing MVFR was
included from 20Z to 22Z. Low level moisture levels will remain
high tonight and at least if breaks occur in the clouds or some
rain occurs at all sites, fog may become a concern. MVFR in fog
was included from about 6Z to 13Z for all sites at this time, but
confidence in this is not high.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JP
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Aug 4, 3:32 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT THU AUG 4 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
332 PM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH SATURDAY
EVENING. SOME OF THE STORMS DURING THIS TIME COULD PRODUCE LOCALLY
HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY THROUGH
WEDNESDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/JP

In the hours before

Local storm report, Aug 4, 6:12 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       HIATT                   37.42N 84.38W
08/04/2016  M3.04 INCH       ROCKCASTLE         KY   EMERGENCY MNGR

            MEASURED IN JUST OVER AN HOUR.

&&

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:24 PM EDTAreal Flood AdvisoryJKLWhitley2 hr
Aug 4, 3:27 PM EDTAreal Flood AdvisoryJKLEstill, Lee2 hr
Aug 4, 3:55 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley2 hr
Aug 4, 4:05 PM EDTAreal Flood AdvisoryJKLPulaski115 min
Aug 4, 4:30 PM EDTAreal Flood AdvisoryJKLPulaski2 hr
Aug 4, 4:56 PM EDTAreal Flood AdvisoryJKLRockcastle2 hr
Aug 4, 5:01 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Rockcastle119 min
Aug 4, 6:04 PM EDTAreal Flood AdvisoryJKLPulaski116 min
Aug 4, 6:11 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Owsley2 hr
Aug 4, 6:32 PM EDTAreal Flood AdvisoryJKLBreathitt118 min
Aug 4, 7:05 PM EDTAreal Flood AdvisoryJKLMontgomery115 min
Aug 4, 7:09 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Leslie2 hr
Aug 4, 7:40 PM EDTAreal Flood AdvisoryJKLMenifee, Morgan, Wolfe2 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.